Study Suggests Inappropriate Non-Steroidal Anti-Inflammatory Drug Use is Prevalent among Veterans
- The inappropriate use of non-steroidal anti-inflammatory drugs (NSAIDs) was prevalent among the Veterans in this study, and was associated with more GI symptoms and higher levels of pain.
- Of the 1,250 Veterans who reported NSAID use, approximately 32% (n=400) used NSAIDs inappropriately, including taking two or more NSAIDs (n=173), exceeding the highest daily recommended dosage (n=161), or both (n=66).
- Veterans classified as using NSAIDs inappropriately were more likely to be non-white (39% vs. 27%) and were more likely to have an income of less than $20,000 (52% vs. 38%).
Non-steroidal anti-inflammatory drugs (NSAIDs) are widely prescribed to treat pain and inflammation. Moreover, many NSAIDs are available over-the-counter (OTC). The wide availability of NSAIDs holds the potential for inappropriate use in two ways: patients may take multiple NSAIDs if they fail to recognize that prescribed and OTC drugs with different names are in the same drug class; and patients may take higher than recommended daily doses to alleviate symptoms. This study examined the prevalence of inappropriate NSAID use – and identified patient and clinical characteristics associated with inappropriate use. Using VA data, investigators identified 6,877 Veterans who received care at one of two VAMCs (Birmingham and Durham), and who had filled three or more NSAID prescriptions during a six-month period between 4/04 and 3/05. Veterans were then randomly selected to receive a survey about NSAID use, gastrointestinal (GI) symptoms (e.g., pain, nausea, indigestion, bloating), and pain. Of the 2,535 Veterans that received the survey, 1,250 reported NSAID use in the past week. Inappropriate NSAID use was defined as taking two or more NSAIDs (Rx or OTC) for three days or more, or exceeding the maximum daily dose of one or more NSAIDs in the past week.
- This study relied on patient self-report of OTC NSAID use, GI symptoms, and pain.
- The cross-sectional nature of the study did not allow investigators to make causal inferences about the relationship between inappropriate NSAID use and symptoms (GI and pain).
- Results indicate that patients may be trying to self-manage their pain by over-medicating, which can have adverse consequences.
- The authors suggest that providers should consider counseling all patients about NSAID use, especially patients with GI or pain problems.
Drs. Kovac and Weinberger are part of HSR&D’s Center for Health Services Research in Primary Care, Durham, NC. Dr. Kovac was supported by an HSR&D Career Development Award and Dr. Weinberger was supported by an HSR&D Senior Career Scientist Award. Dr. Houston is part of HSR&D’s Center for Health Quality Outcomes and Economic Research in Bedford, MA.
Kovac S, Houston T, and Weinberger M. Inappropriate non-steroidal anti-inflammatory drug use: Prevalence and predictors. Journal of Patient Safety June 2010;6(2):86-90.